Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Fort Worth, TX

January 24, 2002Hamilton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 24, 2002, 5:17 AM CST for Hamilton County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 5:17 AM CST (11:17 UTC)
Expired
Jan 24, 2002, 6:00 AM CST
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 127 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 5:20 AM CSTHail 1Indian Gap, TX
Jan 24, 5:22 AM CSTHail 1Pottsville, TX
Jan 24, 5:22 AM CSTHail 0.75Hamilton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 241117
SVRFTW
TXC193-241200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
516 AM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 AM CST

* AT 516 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM NEAR INDIAN GAP...MOVING NORTHEAST AT 
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
THE CITY OF HAMILTON AROUND 530 AM CST

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3168 9847 3158 9837 3178 9784 3200 9801

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 4:11 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 24, 4:11 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CST THU JAN 24 2002

STRONG ISENTROPIC LIFT CONTINUES TO DEVELOP ACROSS N TEXAS THIS
MORNING AS ARCTIC COLD FRONT HAS SLOWED IN RESPONSE TO SURFACE LOW
IN SOUTH TEXAS. MODELS IN PRETTY GOOD AGREEMENT WITH WIDESPREAD
PRECIP EVENT FOR OUR CWA. ISENTROPIC LIFT CUTS OFF BY MID
AFTERNOON...WITH SOME DRYING OF THE LOW LEVELS THEREAFTER.
STILL...STOUT...BUT WEAKENING H5 VORT WILL WORK ACROSS THIS
EVENING/TONIGHT. DIV-Q SHOWS PRETTY GOOD LIFT WITH THIS FEATURE...SO
WILL NEED TO KEEP SOME LOW POPS THROUGH AT LEAST MIDNIGHT. QUESTION
IS...JUST WHAT FORM OF PRECIP WILL FALL. ETA THICKNESS PROGS SUGGEST
A MIXTURE OF RAIN OR SNOW...BUT MAINLY FOR THE NORTHERN HALF OF THE
CWA. THIS SEEMS REASONABLE WITH SURFACE TEMPS NEAR FREEZING.
REGARDLESS OF TYPE...FEEL PRECIP WILL BE LIGHT AND NOT CREATE MUCH
PROBLEMS.

CLOUDS AND RAIN SHOULD KEEP WIND SPEEDS CLOSER TO 15 TO 25
MPH...INSTEAD OF 20 TO 30 MPH (OR HIGHER) AS INDICATED BY GRADIENT
AND FLOW ALOFT. WIND SPEEDS WILL TAPER OFF THIS EVENING.

SYSTEM EJECTS LATE TONIGHT...WITH MOSTLY SUNNY AND COOL CONDITIONS
FOR FRIDAY.

DFW   44  33  53  35 /  70  20   0   0
ACT   47  33  54  34 /  70  20   0   0

.FWD...
TX...CAUTION ON AREA LAKES ALL ZONES TODAY.

In the hours before

Special weather statement, Jan 24, 4:31 AM CST, 46 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CST THU JAN 24 2002

...THUNDERSTORMS...
RAIN...WITH SCATTERED THUNDERSTORMS...IS EXPECTED ACROSS MOST OF
NORTH TEXAS TODAY. THE BRUNT OF THE PRECIPITATION WILL FALL THIS
MORNING...BUT SOME STORMS WILL LINGER INTO THE AFTERNOON HOURS.
WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...CLOUD TO
GROUND LIGHTNING WILL CREATE A HAZARD.

...GUSTY NORTH WINDS...
GUSTY NORTH WINDS FROM 15 TO 25 MPH...WITH HIGHER GUSTS...WILL
CREATE CHOPPY WATERS. THUS...CAUTION IS ADVISED ON AREA LAKES TODAY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 5:07 AM CSTSevere Thunderstorm WarningFWDMills38 min
Jan 24, 5:29 AM CSTTornado WarningFWDHamilton31 min
Jan 24, 5:50 AM CSTTornado WarningFWDBosque40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.